A study claims patients on some antiobesity drugs are losing only "modest" amounts of weight.
The research, reported in the British Medical Journal (BMJ), found orlistat, sibutramine and rimonabant only reduce weight by less than 5kg.
But guidance issued by the National Institute for Health and Clinical Excellence (NICE) says patients should stop using them if they fail to lose this much after three months.
Professor Raj Padwal and his team from the University of Alberta found orlistat reduced weight by 2.9kg, sibutramine by 4.2kg, and rimonabant by 4.7kg.
But they also found adverse effects were recorded with all three drugs, and are now recommending that trials should be carried out to examine rates of death and disease as a result of taking the medication.
In an accompanying editorial, University of Bristol professor Gareth Williams warns that licensing antiobesity drugs without prescription could cause huge problems.
He said: "Selling antiobesity drugs over the counter will perpetuate the myth that obesity can be fixed simply by popping a pill, and could further undermine the efforts to promote healthy living, which is the only long-term escape from obesity."
A spokeswoman for Sanofi-Aventis, the makers of Acomplia (rimonabant), said: "We welcome new research that benefits patients, however this latest paper published by BMJ online is an analysis of previously published data and fails to add new information to our understanding of weight management pharmacotherapy in general."
Your comments: (Terms and conditions apply) "Insomnia, diarrhoea, headaches and even strokes are the possible side effects. For what? Making users feel "more full" with less food. What else does that? Drinking plenty of water. This is pharma preying on idleness and compounding health problems, even before we get to the issue of non-prescribed drugs" - Name and address supplied
"I helped patients to lose weight with these drugs in Lincolnshire. The general majority were not committed to weight loss, but three particular patients went on to halve their body weights. Unfortunately, they went to the press and said it was down to using Simming World! So much for all my hard work" - Wendy, Lincolnshire